Secondary Logo

Journal Logo

Toxicology Rounds: Unusual Fatalities from the National Poison Data System

Gussow, Leon MD

doi: 10.1097/01.EEM.0000391510.91160.86
Toxicology Rounds
Image

Image

Nearly 2.5 million cases of poisonings were reported in 2008, with 1,315 fatalities. Since 1985, the American Association of Poison Control Centers has published an annual compilation of data extracted from all the cases on which they had been consulted over the previous year.

This project — initially called the Toxic Exposure Surveillance System — was renamed the National Poison Data System (NPDS). These reports can be accessed without charge at the AAPCC web site (www.aapcc.org), and while the report has a wealth of information on everything from age distribution to pregnancy exposures, one of the most interesting parts of the NPDS report is the description of some of the interesting or unusual cases, three of which I review here.

Back to Top | Article Outline

N-acetylcysteine Overdose

An 18-year-old woman presented to the emergency department two hours after ingesting an acute overdose of acetaminophen (APAP). Her liver function tests were within normal limits, and her four-hour APAP level was 200 mcg/mL. She was treated with a single dose of activated charcoal. Intravenous N-acetylcysteine (NAC) was started at 3.5 hours, with a loading dose of 150 mg/kg over one hour. The second dose was 50 mg/kg/hr × 4 hr (correct dose: 50 mg/kg over 4 hr), and the third was 100 mg/kg/hr × 16 hr (correct dose: 100 mg/kg over 16 hr). She received more than six times the approved dose of IV NAC over 24 hours.

At 17 hours post-ingestion, the patient starting having seizures, during which she aspirated and was intubated. Seizures continued for six hours. On the second hospital day, she became hypotensive with fixed dilated pupils and absent brainstem reflexes. She was diagnosed with brain death, and died 41 hours post-ingestion. Autopsy findings were consistent with aspiration and hypoxic encephalopathy. Death was attributed to NAC overdose.

Comment: Although rare, seizures and death from IV NAC overdose have been reported before. (Ann Emerg Med 2004;44[4]:401.) High doses of IV NAC have been shown to cause seizures in animals. The increased intracranial pressure and herniation seen in these cases are most likely secondary to prolonged seizure activity, rather than direct effect of the antidote. If status epilepticus occurs in IV NAC overdose, very aggressive treatment with benzodiazepines, phenobarbital, and even barbiturate coma may be warranted. IV NAC also can cause anaphylactoid reactions and decreased activity of clotting factors, with a concomitant increase in PT and INR.

Back to Top | Article Outline

Trandermal Fentanyl Inhalation

A 20-year-old man was found unresponsive at home by his parents apparently after smoking a 25 mcg fentanyl patch in an improvised foil pipe. The patient's father performed CPR in the car en route to the hospital while the mother drove.

On presentation, the patient lacked a pulse. He had no response to 4 mg of naloxone. After resuscitation, pulse and blood pressure returned, and the patient was transferred to a regional hospital on pressors. Ultimately, he developed multiorgan failure, and died on the second day after ingestion. Blood samples obtained at autopsy revealed a fentanyl level of 9.6 ng/mL. Urine drug screen was negative. The cause of death was listed as acute fentanyl intoxication.

Comment: Fentanyl patches contain extremely high levels of the drug to maintain the gradient that produces transdermal absorption. They can be abused in all sorts of ways: ingestion, insertion into various body orifices, or applied to the skin at multiple locations. In one reported case, a fentanyl patch was steeped in hot water like a teabag. Ingestion of the resulting brew caused coma and hypoventilation. (Vet Hum Toxicol 2004;46[1]:30.) The patient recovered after treatment with naloxone.

There are several things to note about this case. The patient's urine drug screen was negative. This is not surprising. Fentanyl is such a potent opiate that an amount causing significant clinical manifestations may not be present in a sufficient concentration to turn the urine positive. And because fentanyl is so potent, treating overdose often requires large doses of naloxone In this case, it would have been reasonable to administer a bolus of 10 mg, but because the patient was already asystolic, it is doubtful the outcome would have changed.

Back to Top | Article Outline

Aphrodisiac Exposure

A 35-year-old man complained of chest and abdominal pain approximately 12 hours after ingesting an aphrodisiac product called “Piedra.” Initial evaluation revealed bradycardia, hypotension, and a serum potassium of 7.0 mEq/L.

Initial treatment included insulin, glucose, bicarbonate, and albuterol to address the hyperkalemia. For continuing bradycardia, he was given atropine 0.5 mg with good response. Because of the history and presenting manifestations, the treating emergency physicians suspected that the toxin ingested was bufotenin, a supposedly aphrodisiac resin usually used topically that contains dried venom from the Bufo toad. This toxin has cardiac glycoside activity, causing effects similar to those of digoxin overdose. The patient's digoxin level was 2.9 ng/mL. [Note: The NPDS report states that the level was 2.9 mcg/mL, which is almost certainly a mistake.] Despite treatment that included 35 vials of digoxin-specific antibody fragments (Digibind), the patient suffered cardiac arrest on the second hospital day, and could not be resuscitated.

Comment: This case occurred in New York City, which saw six similar cases in the 1990s. The supposed aphrodisiac is illegal, but appears under the names Love Stone, Jamaican Stone, Chinese Rock, Rock Hard, and Chan Su.

Although a measurable digoxin level can confirm exposure to cardiac glycoside, the actual number cannot be used to estimate prognosis or to determine the appropriate dose of Digibind because the cross-reactivity of digoxin and bufotenin is not complete.

Comments about this article? Write to EMN at emn@lww.com.

Click and Connect!Access the links in this article by reading it onwww.EM-News.com.

Dr. Gussow

Dr. Gussow

Copyright © 2010 Wolters Kluwer Health, Inc. All rights reserved.